S anticholinergic overdose


General or Other | Emergency Medicine | S anticholinergic overdose (Disease)


Description

The anticholinergic syndrome consists of dry skin, hyperthermia, thirst, dry mouth, dilated pupils, tachycardia, urinary retention, slowed gastric emptying, decreased bowel sounds, delirium and hallucinations.

Causes and Risk factors

Most anticholinergic drugs cause predominantly CNS effects (delirium, sedation, and excitation) as well as peripheral anticholinergic effects. Sedation and supportive care will usually be all that is required. In contrast, orphenadrine is an extremely toxic drug with a high mortality both in hospital and in forensic series. Death may occur within a few hours from seizures, myocardial depression, and arrhythmias. A potentially fatal dose is approximately 50 mg/kg although there is wide variation in the response.

All these drugs block muscarinic acetylcholine receptors in the autonomic and central nervous system. In addition, they may block histamine (H1) receptors. The presumed mechanism for the cardiac effects of orphenadrine is blockade of voltage-gated ion channels. These drugs are all highly lipid soluble and have large volumes of distribution.

Diagnosis and Treatment

CNS penetration and clinical effects occur rapidly. Oral activated charcoal should be given to all patients presenting within 4 hours of ingesting an overdose. Patients who have ingested orphenadrine, who are unconscious or have ECG abnormalities should have elective intubation, consideration of gastric lavage, and activated charcoal.

...